Hail, Allegan
- When
- April 4, 4:48 PM EST to 4:50 PM EST
- Where
- Allegan County, 0.51 mi W of Glenn
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.520, -86.230
Hail up to an inch in diameter was reported near Glenn.
There were numerous reports of large hail of up to tennis ball sized in diameter on April 4th mainly between the I-96 and I-94 corridors. The large hail did significant damage to the roofs and siding of many homes as well as cracked some windshields of vehicles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
There were numerous reports of large hail of up to tennis ball sized in diameter on April 4th mainly between the I-96 and I-94 corridors. The large hail did significant damage to the roofs and siding of many homes as well as cracked some windshields of vehicles. An NWS employee measured hail up to two and a half inches in diameter near Middleville.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Apr 4, 2:41 PM EST, 2 hours 7 minutes earlier.
Area Forecast Discussion...CORRECTED
National Weather Service Grand Rapids MI
341 PM EDT Tue Apr 4 2023
LATEST UPDATE...
Discussion/Marine/Hydro
.DISCUSSION...(This evening through next Tuesday)
Issued at 338 PM EDT Tue Apr 4 2023
-- Severe Thunderstorm Potential Late This Afternoon --
The Davenport-to-Chicago convective complex north of the surface
warm front is propagating toward southwest Michigan this afternoon.
These storms are developing from an effective moist parcel layer
between 850-800 mb in an environment with 500-1000 J/kg MUCAPE. The
CAPE is concentrated in the hail growth temperature layer due to
steep 700-500 mb lapse rates characterized by an elevated mixed
layer. That along with healthy vertical shear through the updraft
layer has supported 1 to 2.5 inch hail across northern IL. Despite
the surface stability, strong winds near Davenport were reaching the
surface due to breaking gravity waves.
Models show a favorable environment for maintenance of this
convection in southern Michigan over the next several hours, though
perhaps eventually weakening with eastward extent. Hail is the
primary threat but can't rule out winds aloft breaking to the
surface.
-- Severe Thunderstorm and Flood Potential Tonight --
Additional thunderstorm development anticipated in IA/IL/WI will
move northeast late this evening, becoming elevated north of the
surface warm front as it reaches west-central Lower MI. Increasing
moisture transport convergence along the nose of an intensifying 50-
70 knot low-level would support a heavy rain and flood threat
tonight. About 1000-1500 J/kg of MUCAPE is progged to be maintained
overnight in the environment supplying this potential MCS. Pockets
of large hail remain possible.
The 12Z suite of high-res models has trended the storms overnight
farther south, now showing much of central Lower Michigan being
impacted. However, models tend to have a north bias with nocturnal
convection forced by a LLJ, so one significant source of increasing
uncertainty during the early morning hours of Wed will be the
southward of extent of convection, which may also suppress the
effective warm front farther south toward southern Michigan.
-- Severe Thunderstorm Potential Wednesday --
Wider range of solutions exists for Wed late morning depending on
the evolution of convection in Arkansas and Missouri tonight and its
resultant effects which would spread into our area. However most
models have been favoring the surface warm front surging north
during the late morning, while surface based instability also builds
ahead of the cold front. Whether or not the surging warm front is
believable, the threat of severe thunderstorms will not end until
the cold front passes through, around 3-4 pm at the lakeshore and 6-
7 pm at Jackson. The strong low-level wind field and shear present
within the warm sector, with elongated low-level hodographs
slightly clockwise curved, may support a tornado threat in
addition to a more likely wind threat.
-- Cooler Temperatures Thursday-Friday --
Behind the cold front will be a fair amount of sun and seasonably
cool temperatures Thu-Fri. Expecting a breezy west wind on Thu, then
lighter winds on Fri with high pressure over the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 152 PM EDT Tue Apr 4 2023
This forecast period is quite a complicated one with plenty of
uncertainty due to various batches of convection that will play a
factor as times goes on.
We have IFR and MVFR conditions due to ceilings at the onset of
this forecast period. The ceilings are trying to lift a little
with diurnal heating and winds increasing. We are watching an area
of showers and storms over IL, WI, and Lake Michigan that is
moving toward the area. The favored area for these showers and
storms will be at KMKG, with lower chances as you move to the
south and east.
KMKG will see chances for showers and storms much of the night,
while KJXN could conceivably see little to no rain. We have tried
to indicate these trends in the forecasts. The northern terminals
will also have the better chance of IFR staying in place, with the
southern terminals having a better chance of going MVFR or even
VFR.
The further out in the forecast period, the more uncertainty with
multiple rounds of storms affecting the atmosphere. The
expectation is that there will be scattered to numerous storms
along the front that will move through the area Wed afternoon and
early evening. Those will be after this valid forecast period.
&&
.MARINE...
Issued at 338 PM EDT Tue Apr 4 2023
Winds and waves due to the Midwest low-pressure system itself will
be hazardous to small craft through Thursday. Occasional
thunderstorms over Lake Michigan will pose additional hazards to all
marine craft through Wednesday afternoon, including lightning, large
hail, and briefly stronger wind gusts to gale or storm force.
Periods of low visibility may also occur.
&&
.HYDROLOGY...
Issued at 338 PM EDT Tue Apr 4 2023
Around 1 inch of rain fell across the Lower Grand River
Basin (Lansing and points downstream) and Lower Muskegon River Basin
(Hardy Dam and points downstream) last night. This has added more
water to the river system, and is causing water levels to remain
high. Minor flooding is ongoing across some of the common "trouble
spots" in the Grand River basin. Several additional rounds of
showers and storms are expected tonight and tomorrow morning, and
overall this is expected to add another 1.0 or 1.5 inches of rain to
most areas north of I-96.
Soils are saturated across most of Lower Michigan, so this extra
rain means that ponding of water on roads, low-spots, and poor
drainage areas will happen faster and easier than it typically does.
It also means that most of the water will runoff into the rivers,
rather than soak into the ground, which will contribute to rising
water levels over the next few days. Because of these 2 different
flood risks, a flood watch has been issued for most of the northern
half of the forecast area (basically along and north of I-96).
As long as rain amounts stay in that 1 to 1.5 inch range, the
Muskegon will once again rise close to minor flood levels, and
portions of Grand River that typically flood will stay at minor
flooding levels for another several days. However, if the rain
totals increase closer to 2 or 2.5 inches by tomorrow morning,
flooding on both the Grand and Kalamazoo rivers will expand and
worsen. Anyone living or recreating along these rivers or their
tributaries should pay close attention to the river forecasts over
the next few days and have a plan to respond if flood waters rise.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Flood Watch from 8 PM EDT this evening through Wednesday morning
for MIZ037>040-043>046-050-051-056-057.
LM...Small Craft Advisory until 8 PM EDT Wednesday for LMZ844>849.
&&
DISCUSSION...CAS
AVIATION...NJJ
HYDROLOGY...AMD
MARINE...CASHazardous Weather Outlook National Weather Service Grand Rapids MI 100 PM EDT Tue Apr 4 2023 MIZ037>040-043>046-050>052-056>059-064>067-071>074-051000- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 100 PM EDT Tue Apr 4 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Occasional thunderstorms are likely from Tuesday afternoon through Tuesday night. Some thunderstorms could produce large hail and damaging wind gusts. Areas which receive repeated thunderstorms tonight may experience flooding of roads and other low-lying areas. Lightning is a hazard in any thunderstorm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Occasional thunderstorms are possible from Wednesday morning through the afternoon. Damaging wind gusts, large hail, and tornadoes are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Wednesday. LMZ844>849-051000- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 100 PM EDT Tue Apr 4 2023 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...This Afternoon and Tonight Winds and waves on Lake Michigan will become hazardous to small craft. Thunderstorms crossing Lake Michigan may produce lightning and large hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Winds and waves on Lake Michigan will be hazardous to small craft and possibly larger vessels on Wednesday. Thunderstorms over Lake Michigan could produce large hail and gale force gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed tonight and Wednesday.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
536 PM EDT TUE APR 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 4 NNE SOUTH HAVEN 42.45N 86.24W
04/04/2023 U0.75 INCH ALLEGAN MI PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
CASThe Grand Rapids radar (KGRR), 70 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Hail up to an inch in diameter was reported near Glenn.
Hail up to two inches in diameter was reported by trained spotters.
Hail up to nearly two inches in diameter was reported. Car windshields were cracked and the hail did considerable damage to roofs and siding of homes.
Hail up to tennis ball sized was reported in Middleville and Irving. The hail did considerable damage to area homes with numerous reports of damaged roofs and siding.
Hail to around golf ball sized was reported in and near Freeport.
The public reported hail close to two inches in diameter in and near Woodland.
Hail up to tennis ball sized was reported across portions of Ionia county. It did considerable damage to area roofs and siding of homes.
A trained spotter near Sunfield reported hail over an inch in diameter.
Law enforcement reported one inch diameter hail near Grand Ledge.
Several trees were blown down in the area in and near Maplewood cemetery.
A large tree was blown down onto a power line near Rockford.
A peak wind gust to 62 mph was recorded at Jackson county airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2023Every state in 2023This day in weather historyWarnings in Michigan, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083196, 1087647, 1087648, 1087649, 1087650, 1087651, 1087652, 1087653, 1087654, 1087655, 1087656, 1087657.